Alert archive / Ohio / Areal Flood Warnings in 2021

Areal Flood Warning 1, NWS Northern Indiana

June 8, 2021Putnam County, Van Wert County, Ohio

NWS Northern Indiana issued this areal flood warning at Jun 8, 2021, 1:02 PM EDT for Putnam County, Van Wert County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2021, 1:02 PM EDT (17:02 UTC)
Expired
Jun 8, 2021, 3:47 PM EDT
In force
3 hr
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Flood severity
None

Counties Putnam County, OH, Van Wert County, OH

The radar

The Northern Indiana radar (KIWX), 120 km from the middle of the area, began a volume at 17:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 229 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
229 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

753 
WGUS43 KIWX 081702
FLWIWX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Northern Indiana
102 PM EDT Tue Jun 8 2021

OHC137-161-081915-
/O.NEW.KIWX.FA.W.0001.210608T1702Z-210608T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Putnam OH-Van Wert OH-
102 PM EDT Tue Jun 8 2021

The National Weather Service in Northern Indiana has issued a

* Flood Warning for...
  Western Putnam County in west central Ohio...
  East Central Van Wert County in west central Ohio...

* Until 315 PM EDT.

* At 101 PM EDT, Doppler radar indicated heavy rain due to training 
  thunderstorms. Flooding is ongoing or expected to begin shortly in 
  the warned area. Between 1.5 and 2.5 inches of rain have fallen.

* Some locations that will experience flooding include...
  Ottoville and Middle Point.

Additional rainfall amounts up to 1 inch are possible in the warned 
area over the next hour.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you 
can do so safely.

&&

LAT...LON 4093 8439 4094 8435 4093 8433 4090 8435
      4085 8444 4086 8447 4092 8443

$$

CM
2 follow-up statements
718 
WGUS43 KIWX 081749
FLWIWX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Northern Indiana
149 PM EDT Tue Jun 8 2021

OHC137-161-082000-
/O.EXT.KIWX.FA.W.0001.000000T0000Z-210608T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Putnam OH-Van Wert OH-
149 PM EDT Tue Jun 8 2021

The National Weather Service in Northern Indiana has extended the

* Flood Warning for...
  Western Putnam County in west central Ohio...
  East Central Van Wert County in west central Ohio...

* Until 400 PM EDT.

* At 148 PM EDT, Doppler radar indicated heavy rain due to training 
  thunderstorms. Flooding is ongoing or expected to begin shortly in 
  the warned area. Between 2 and 4 inches of rain has fallen.

* Some locations that will experience flooding include...
  Ottoville and Middle Point.

Additional rainfall amounts of 0.5 inch to 1 inch are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you 
can do so safely.

&&

LAT...LON 4093 8439 4094 8435 4093 8433 4090 8435
      4085 8444 4086 8447 4092 8443

$$

CM
148 
WGUS83 KIWX 081947
FLSIWX

Flood Statement
National Weather Service Northern Indiana
347 PM EDT Tue Jun 8 2021

OHC137-161-081957-
/O.CAN.KIWX.FA.W.0001.000000T0000Z-210608T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Putnam OH-Van Wert OH-
347 PM EDT Tue Jun 8 2021

...FLOOD WARNING IS CANCELLED FOR WESTERN PUTNAM AND EAST CENTRAL 
VAN WERT COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4093 8439 4094 8435 4093 8433 4090 8435
      4085 8444 4086 8447 4092 8443

$$

Brown

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this areal flood warning went out at Jun 8, 6:02 AM EDT, 7 hours earlier.

Area forecast discussion, Jun 8, 6:02 AM EDT, 7 hours before
Area Forecast Discussion
National Weather Service Northern Indiana
602 AM EDT Tue Jun 8 2021

.SYNOPSIS...
Issued at 511 AM EDT Tue Jun 8 2021

Chances for showers and thunderstorms will persist through the
weekend, mainly during the afternoon and evening hours. The best
chances will be on Wednesday and Thursday. It will remain warm
and humid, with highs in the 80s. Expect areas of dense fog on
Lake Michigan through Wednesday morning, becoming patchy at times.
Patchy fog is possible on land this morning and again tonight into
Wednesday morning.

&&

.SHORT TERM...(Today and Tonight)
Issued at 511 AM EDT Tue Jun 8 2021

Issued a marine dense fog advisory for both nearshore zones for
today into Wednesday morning as temps/dewpoints are in the upper 60s
and low 70s, and winds are calm or very light out of the south-
southeast. Current muggy airmass is fairly saturated from yesterdays
rain, and combined with the cool waters of Lake Michigan and
additional rain chances today, think we we'll see at least some
patchy dense fog through the day, becoming more widespread tonight.
There is a little bit of patchy fog on land as well, and expect this
to diminish this morning. Mid to high level cloud cover appears to
be limiting its development, so opted for no SPS/headline on that
for now.

Otherwise, the main focus again is the potential for showers and
thunderstorms today. It was a challenging forecast as far as trying
to pin down convection timing and location (as is always the case in
the summer)-and there are a couple of features that could trigger
greater coverage of showers and thunderstorms. First, the MCV
spawned from convection to our SW overnight (as seen in water vapor
imagery) has lifted into the LOT/IWX/ILX forecast areas, and kicked
off a few showers/sprinkles across NW IN/northern Lower MI and along
our southern forecast area borders in IN. Don't really expect any
thunder until we get some daytime heating and more prominent
instability. As the feature washes out and lifts northward, we'll
see the upper level low lift from the central plains into southern
IL. This will be another source of lift. Given better forcing today
expect better precipitation potential, so I have likely pops and
chances for thunderstorms this afternoon. As usual, the hi-res
models and CAMS suggest a variety of different scenarios-but I felt
the most reasonable solution was the FV3-NSSL-which has more
isolated/scattered showers this morning (both south of US 30 and far
north in MI), then as things heat up the coverage will increase
along US 30 and lift northward through the period-sort of closing in
on a gap in the center. There may be somewhat of a lull tonight in
between features-as the upper low will gradually shift over our CWA
by Wed AM-but maintained chance/slight chance pops through the night
given the approaching forcing aloft over a juiced airmass (PWATS of
150-175% of normal). As they say, upper level low-look out below.
Don't expect severe weather today or tonight given the lack of wind
shear and paltry mid-level lapse rates, but slow moving storms could
produce heavy rainfall at times. Patchy fog is possible on land
again tonight with the moist airmass in place. High temperatures
will be in the low to mid 80s.

&&

.LONG TERM...(Wednesday through Monday)
Issued at 511 AM EDT Tue Jun 8 2021

|Confidence remains medium to high with the potential for rain and
thunderstorms on Wed/Thu as the upper low centers overhead. Have 50
to 75 percent pops across a majority of the CWA during the afternoon
hours on both days, where we see greater instability. Still, lapse
rates are around 5-6C/Km, with weak flow aloft and thus don't expect
anything as far as severe concerns go. High temps will be in the low
to mid 80s on both days.

Thursday night into Friday the upper low starts to lose its battle
with the ridging and becomes an open wave that gets absorbed into
the zonal to cyclonic flow to our northeast. The corresponding
surface low will drift from our CWA to the eastern seaboard by
Friday evening, exiting our area. We'll see winds shift to the
northwest on Friday and a diminishing trend to the precipitation by
late evening.

After a break in precipitation chances Friday night into early
Saturday, we'll see chances once again in the afternoon as a cold
front stemming from low pressure drifting through the Canadian
Prairies moves through. Aloft, flow is slightly ridged to zonal
with us on the Periphery again. Depending on which model is
correct, the timing could be a little delayed. Additionally-there
are great discrepancies in the upper level pattern by Sunday
/Monday-with the ECMWF suggesting an upper level trough (chances
for rain) and the GFS a ridge (dry). With lower confidence in this
period-I kept low chance pops in for mainly the afternoon hours
for the weekend and continuing into Monday. High temperatures
Fri/Sat make another run for the mid-upper 80s, then drop into the
low-mid 80s behind the front Sun-Tue.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning)
Issued at 600 AM EDT Tue Jun 8 2021

Mainly VFR this period. Weak yet sufficient low level moisture flux
within H85 based theta-e ridge had popped a few showers inbetween
the terminals this morning ahead of upstream convective leftover
near KHUF. That feature will continue newd yet slow and likely spawn
new showers and perhaps an isold storm mid aftn invof KSBN and a
shower near KFWA mid morning. However a more muted cams based signal
exits invof KFWA this aftn where deeper mixing erodes better theta-e
ridge aloft and background synoptic scale forcing is weaker in wake
of upstream wave passage. That situ should improve by evening in
response to more formidable sw lifting out of ne AR/se MO and have
kept with prior delayed MVFR tempo mention there.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Dense Fog Advisory until 8 AM EDT Wednesday for LMZ043-046.

&&

SYNOPSIS...MCD
SHORT TERM...MCD
LONG TERM...MCD
AVIATION...T

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 8, 11:49 AM EDT, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
1149 AM EDT Tue Jun 8 2021

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-091600-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
1149 AM EDT Tue Jun 8 2021 /1049 AM CDT Tue Jun 8 2021/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

There are chances for thunderstorms today and tonight. Severe
weather is not expected, but heavy rain is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible through the weekend, with the best
potential during the afternoon on Wednesday and Thursday. Severe
weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-091600-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1149 AM EDT Tue Jun 8 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 8 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

There are chances for thunderstorms today and tonight. Severe
weather is not expected, but heavy rain is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

Thunderstorms are possible through the weekend, with the best
potential during the afternoon on Wednesday and Thursday. Severe
weather is not expected at this time. Boaters may encounter locally
higher winds and waves near any thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 8, 11:58 AM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1158 AM EDT Tue Jun 8 2021

INZ006-008-081630-
Lagrange-Noble-
1158 AM EDT Tue Jun 8 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NOBLE AND
SOUTHWESTERN LAGRANGE COUNTIES...

At 1157 AM EDT, a strong thunderstorm was located over Topeka, or
near Ligonier, moving east at 5 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Ligonier, Topeka, Honeyville, Emma and Cosperville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4147 8547 4148 8565 4152 8566 4159 8566
      4163 8550
TIME...MOT...LOC 1557Z 255DEG 6KT 4155 8557

HAIL...0.75IN
WIND...40MPH

CM
Special weather statement, Jun 8, 12:06 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1206 PM EDT Tue Jun 8 2021

OHZ004-015-016-081630-
Putnam-Defiance-Paulding-
1206 PM EDT Tue Jun 8 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PUTNAM...
SOUTHEASTERN DEFIANCE AND EAST CENTRAL PAULDING COUNTIES...

At 1205 PM EDT, a strong thunderstorm was located near Continental,
or 12 miles south of Defiance, moving northeast at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Continental, Oakwood, Dupont, Melrose, Cloverdale, North Creek,
Arthur and Wisterman.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4101 8432 4104 8443 4123 8440 4118 8423
      4117 8423 4117 8419 4116 8416
TIME...MOT...LOC 1605Z 203DEG 19KT 4110 8433

HAIL...0.50IN
WIND...40MPH

RTC

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 12:06 PM EDTSpecial Weather StatementIWXPutnam24 min
Jun 8, 12:14 PM EDTAreal Flood AdvisoryIWXVan Wert48 min
Jun 8, 2:04 PM EDTSpecial Weather StatementIWXFulton41 min
Jun 8, 2:47 PM EDTAreal Flood AdvisoryIWXPutnam118 min
Jun 8, 7:09 PM EDTAreal Flood AdvisoryIWXPutnam, Van Wert51 min

Nearby

Areal Flood Warnings in Ohio, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.